Hail, Cass
- When
- April 8, 5:26 PM CST
- Where
- Cass County, 1.87 mi WNW of Queen City
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.160, -94.150
Quarter size hail reported in Queen City.
A frontal boundary became stationary across the heart of the Ark-La-Tex region in vicinity of the Interstate 30 corridor on April 8th before slowly advancing southeast on April 9th. Concurrently, very moist southwest flow aloft resulting from a nearly cut-off low across the Desert Southwest provided for precipitable water values near 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A frontal boundary became stationary across the heart of the Ark-La-Tex region in vicinity of the Interstate 30 corridor on April 8th before slowly advancing southeast on April 9th. Concurrently, very moist southwest flow aloft resulting from a nearly cut-off low across the Desert Southwest provided for precipitable water values near 2 inches. Thunderstorms developed and gradually spread northward from Central into Northeast Texas, Southwest Arkansas, and Northern Louisiana in the afternoon and evening on April 8th and continued throughout April 9th before gradually tapering off early on the 10th, resulting in widespread rainfall amounts of 4-8 inches across the region. This convection also occurred along the northern periphery of deeper returning low-level moisture with MLCAPE in excess of 1500 J/kg and favorable deep-layer shear. As a result, the threat of large hail and gusty winds increased by late afternoon into the early evening on April 8th and early on April 9th. As the low-level jet strengthened, convection became more organized with a few supercells and increasing thunderstorm clusters. During this timeframe, numerous reports damaging wind gusts and flash flooding were received across East and Northeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 8, 2:53 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
353 PM CDT Mon Apr 8 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 247 PM CDT Mon Apr 8 2024
Temperature recovery was quick in the wake of the big eclipse as
the radiative aspect of heating was pretty much left intact from
the warmed ground. Current readings are in the upper 70s and lower
80s for the most part with some cooler "rain showered-on" sites
in the lower 70s. Prevailing winds are E/SE giving rise to our
Tornado threat with low levels SE up to 3kft and then veering
around to SW flow by 6-7kft. Looking at our 19Z balloon ascent,
Dcape is over 1000J/kg with some mid level dry air 700-500mb and
damaging winds possible along with hail and tornadoes with the
current watch until 8pm.
This first big wave will be shifting northward along with our
warm front, but exactly how far will be pivotal for new
development. Generally, we are looking for higher rain totals by
morning north of I-20. Then, the cold front will take a swing at
making more heavy weather for us to contend with through the
balance of the short term. The SPC Enhanced/Slight Risks
continue for storms again tomorrow and even part of early
Wednesday for our Parishes. As time goes by and we saturate the
air and ground, the flooding threat will likely become the
dominant threat into Wednesday. The WPC has the Moderate Risk for
excessive rainfall outlooked right over the heart of our Four-
State area tomorrow am through early Wednesday. /24/
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 247 PM CDT Mon Apr 8 2024
We are pretty much right with NBM numbers across the board short
and long terms, under all these clouds and eventually our
southerly flow off the Gulf will shut off late Wednesday as the
core low swings overhead of our I-30 corridor. Good agreement on
GFS and ECMWF. And we can expect mild Gulf air temps to continue
with the wettest weather and then the cold front shifting the
winds to NW will wrap things up for us during the afternoon hours
on Wednesday turning cooler.
Look for morning lows to drop back into the 50s by Thursday under
still mostly cloudy skies through the night. And then 40s by
Friday with high pressure, light winds and fair skies, but quickly
warming back from there over the weekend. Meanwhile, our high
temps will be cooler and near average in the low to mid 70s for
Thursday with brisk NW winds continuing. However, sunshine and
lighter winds allow the 80s to creep back northward even before
the weekend. Area wide this weekend highs will see low to mid 80s
for most locales with dry weather lasting into next week. /24/
&&
.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Mon Apr 8 2024
Scattered showers and a few weak thunderstorms have developed
across the airspace this afternoon following early AM convection
across the eastern zones. Low level CIGs will continue to work
across the airspace this afternoon behind the advancing warm front
which will ultimately trigger widespread TSRA through the
majority of the period with the threat for severe storms across
all terminals this afternoon, evening and overnight.
This will then continue into Tuesday as TSRA will briefly
transition to SHRA for many terminals before afternoon heating
recovers the local environment, therefore aiding in further TSRA
development before 09/18z.Though southerly under the influence of
the passing boundary, terminal sfc winds will become VRB under any
passing thunderstorms with strong wind gusts possible. By late
morning Tuesday, there may be a few breaks in the convection but
low level CIGs will continue to promote poor flight conditions.
RK
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 76 66 77 / 100 80 100 90
MLU 64 78 65 76 / 100 80 90 100
DEQ 60 69 59 70 / 100 100 90 90
TXK 63 71 63 72 / 100 100 100 90
ELD 61 72 62 73 / 100 90 100 100
TYR 64 73 64 74 / 100 90 90 80
GGG 65 75 64 76 / 100 90 90 80
LFK 66 80 65 78 / 80 70 90 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Wednesday evening for ARZ050-051-059>061-
070>073.
LA...Flood Watch through Wednesday evening for LAZ001>006-010>014-
017>022.
OK...Flood Watch through Wednesday evening for OKZ077.
TX...Flood Watch through Wednesday evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...24
LONG TERM....24
AVIATION...53Hazardous Weather Outlook National Weather Service Shreveport LA 556 AM CDT Mon Apr 8 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-091200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 556 AM CDT Mon Apr 8 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Showers and thunderstorms will increase in coverage and intensity today through tonight with some of these possibly becoming strong to severe. Large hail and damaging thunderstorm wind gusts will be the main threats, but an isolated tornado cannot be ruled out as well. Excessive heavy rainfall will begin this afternoon across portions of the region with this threat becoming widespread overnight tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Excessive heavy rainfall will continue to be a very concerning threat with possible widespread flooding across portions of the Four State Region Tuesday into Wednesday. In addition, there will continue to a severe weather threat across much of the region through Wednesday as well with large hail, damaging thunderstorm wind gusts and isolated tornadoes possible. The rainfall should taper off Wednesday Night from west to east across the region but area waterways will likely see possible significant rises with crests not expected until the upcoming weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible as early as this afternoon. 13
Special Weather Statement
National Weather Service Shreveport LA
409 PM CDT Mon Apr 8 2024
TXZ152-153-166-082145-
Nacogdoches TX-San Augustine TX-Shelby TX-
409 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NACOGDOCHES...
SOUTHWESTERN SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES THROUGH
445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martinsville, or 13 miles east of Nacogdoches, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martinsville, Neuville, Arcadia, Jericho, and Stockman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM CDT for eastern Texas.
&&
LAT...LON 3153 9440 3166 9453 3189 9433 3168 9410
TIME...MOT...LOC 2108Z 225DEG 27KT 3164 9442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
430 PM CDT Mon Apr 8 2024
TXZ151-153-082200-
Panola TX-Shelby TX-
430 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PANOLA AND
NORTHWESTERN SHELBY COUNTIES THROUGH 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Timpson, or 9 miles northwest of Center, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carthage, Tenaha, Timpson, Gary City, Woods, Paxton, and Deadwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Louisiana...and eastern and northeastern Texas.
&&
LAT...LON 3182 9443 3184 9445 3215 9433 3212 9404
3207 9404 3178 9423
TIME...MOT...LOC 2129Z 204DEG 40KT 3187 9431
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
450 PM CDT Mon Apr 8 2024
TXZ138-151-082215-
Panola TX-Harrison TX-
450 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON AND
NORTHEASTERN PANOLA COUNTIES THROUGH 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elysian Fields, or 8 miles southeast of Marshall, moving northeast at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshall, Waskom, Elysian Fields, Scottsville, and Jonesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Texas.
&&
LAT...LON 3258 9433 3256 9405 3233 9405 3239 9444
TIME...MOT...LOC 2150Z 204DEG 13KT 3245 9424
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
520 PM CDT Mon Apr 8 2024
LAZ001-002-TXZ126-138-082245-
Bossier LA-Caddo LA-Harrison TX-Marion TX-
520 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CADDO AND NORTHERN
BOSSIER PARISHES...EASTERN MARION AND HARRISON COUNTIES THROUGH 545
PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Karnack, or 17 miles northeast of Marshall, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshall, Vivian, Hallsville, Blanchard, Waskom, Benton, Oil City,
Mooringsport, Hosston, Belcher, Gilliam, Smithland, Karnack,
Woodlawn, Gray, Scottsville, Uncertain, Alden Bridge, Nesbitt, and
Darco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3247 9468 3288 9409 3288 9404 3291 9404
3295 9399 3282 9347 3237 9419
TIME...MOT...LOC 2220Z 212DEG 15KT 3265 9408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
549 PM CDT Mon Apr 8 2024
TXZ112-126-082315-
Cass TX-Marion TX-
549 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION AND SOUTHEASTERN
CASS COUNTIES THROUGH 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, or 17 miles north of Marshall, moving north at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jefferson, Linden, Berea, Lodi, Kildare, Fairview, and Pruett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3302 9447 3306 9417 3275 9419 3274 9423
3275 9425 3275 9428 3273 9429 3273 9432
3272 9433 3269 9443 3269 9444
TIME...MOT...LOC 2249Z 177DEG 36KT 3280 9433
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
616 PM CDT Mon Apr 8 2024
ARZ070-TXZ097-112-082345-
Miller AR-Cass TX-Bowie TX-
616 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MILLER...EASTERN
CASS AND SOUTHEASTERN BOWIE COUNTIES THROUGH 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlanta, moving north at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texarkana, Atlanta, Queen City, Redwater, Bivins, Bloomburg, Domino,
Pleasant Hill, and Red Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9416 3304 9438 3345 9423 3331 9387
TIME...MOT...LOC 2316Z 200DEG 42KT 3308 9422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53The Shreveport radar (KSHV), 84 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
7 flash flood, 5 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter size hail reported in Queen City.
Quarter size hail reported near Lindale.
Wind gust of 65 mph reported with tree limbs downed in Texarkana.
Flash flooding reported in Marshall with water covering the road at the corner of West Grand Avenue and Ward Street as well as two other nearby intersections.
Several roads covered in high water across central and southern Harrison County, including American Plant Road, FM Road 451 near Elysian Fields High School, Blocker Road and Five Notch Road.
One lane of Highway 110 North near Whitehouse closed due to flooding.
Flash flooding reported with high water across portions of County Road 173 near Kilgore.
Water reported to have entered a home on FM Road 9 south of FM Road 2625.
Highway 42 near County Road 468 flooded and impassable due to high water.
Trees downed along FM Road 1798.
A tree was downed across a driveway at Henderson High School along Highway 64.
A tree was downed across Longview Drive in Henderson.
Trees uprooted or snapped and a roof sustained damage.
Flash flooding reported with high water covering FM Road 414.
Half dollar to ping pong ball size hail reported in the Beulah community east of Diboll.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176448, 1176449, 1176471, 1176761, 1176762, 1176764, 1176765, 1176767, 1176768, 1176460, 1176466, 1176467, 1176469, 1176769, 1176453.